Alert archive / North Carolina / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 60, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Aug 18, 2016, 3:30 PM EDT for 5 counties in North Carolina. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 18, 2016, 3:30 PM EDT (19:30 UTC)
- Expired
- Aug 18, 2016, 4:15 PM EDT
- In force
- 45 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Carteret County, NC, Craven County, NC, Jones County, NC, Onslow County, NC, Pamlico County, NC
The radar
The Morehead City radar (KMHX), 17 km from the middle of the area, began a volume at 19:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 18, 3:51 PM EDT | MARINE TSTM WIND 54 | Cherry Point, NC |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 7.5 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1561 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 831 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -26 m²/s²
- 0-3 km storm-relative helicity
- -4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
429
WUUS52 KMHX 181930
SVRMHX
NCC031-049-103-133-137-182015-
/O.NEW.KMHX.SV.W.0060.160818T1930Z-160818T2015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
330 PM EDT THU AUG 18 2016
THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTH CENTRAL PAMLICO COUNTY IN NORTH CAROLINA...
NORTHEASTERN ONSLOW COUNTY IN EASTERN NORTH CAROLINA...
WEST CENTRAL CARTERET COUNTY IN EASTERN NORTH CAROLINA...
SOUTHEASTERN CRAVEN COUNTY IN EASTERN NORTH CAROLINA...
SOUTHEASTERN JONES COUNTY IN EASTERN NORTH CAROLINA...
* UNTIL 415 PM EDT
* AT 329 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
MAYSVILLE...OR 11 MILES SOUTHWEST OF JAMES CITY...MOVING EAST AT
30 MPH.
HAZARD...60 TO 70 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO
MOBILE HOMES...ROOFS...AND OUTBUILDINGS.
* LOCATIONS IMPACTED INCLUDE...
HAVELOCK...NEWPORT...MINNESOTT BEACH FERRY...NEUSE FOREST...
CHERRY BRANCH FERRY TERMINAL AND MINNESOTT BEACH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
PLEASE SEND YOUR REPORTS OF HAIL AND/OR WIND DAMAGE...INCLUDING
TREES OR LARGE LIMBS DOWNED...BY CALLING THE NATIONAL WEATHER
SERVICE OFFICE IN NEWPORT AT 1-800-889-6889.
&&
LAT...LON 3483 7724 3503 7718 3498 7668 3472 7675
TIME...MOT...LOC 1929Z 285DEG 26KT 3492 7712
HAIL...<.75IN
WIND...70MPH
$$
51 follow-up statement
620
WWUS52 KMHX 181950
SVSMHX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
350 PM EDT THU AUG 18 2016
NCC133-181959-
/O.CAN.KMHX.SV.W.0060.000000T0000Z-160818T2015Z/
ONSLOW NC-
350 PM EDT THU AUG 18 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ONSLOW COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA...THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 3481 7713 3501 7709 3498 7668 3472 7675
TIME...MOT...LOC 1949Z 285DEG 26KT 3488 7694
$$
NCC031-049-103-137-182015-
/O.CON.KMHX.SV.W.0060.000000T0000Z-160818T2015Z/
PAMLICO NC-CARTERET NC-CRAVEN NC-JONES NC-
350 PM EDT THU AUG 18 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR SOUTH CENTRAL PAMLICO...WEST CENTRAL CARTERET...SOUTHEASTERN
CRAVEN AND SOUTHEASTERN JONES COUNTIES...
AT 349 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR HAVELOCK...
MOVING EAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
NEW BERN...HAVELOCK...MOREHEAD CITY...NEWPORT...
MINNESOTT BEACH FERRY...NEUSE FOREST...
CHERRY BRANCH FERRY TERMINAL AND MINNESOTT BEACH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
PLEASE SEND YOUR REPORTS OF HAIL AND/OR WIND DAMAGE...INCLUDING
TREES OR LARGE LIMBS DOWNED...BY CALLING THE NATIONAL WEATHER
SERVICE OFFICE IN NEWPORT AT 1-800-889-6889.
CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.
&&
LAT...LON 3481 7713 3501 7709 3498 7668 3472 7675
TIME...MOT...LOC 1949Z 285DEG 26KT 3488 7694
HAIL...<.75IN
WIND...60MPH
$$
5What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 1:10 PM EDT, 2 hours 20 minutes earlier.
Area forecast discussion, Aug 18, 1:10 PM EDT, 2 hours 20 minutes before
Area Forecast Discussion National Weather Service Newport/Morehead City NC 110 PM EDT THU AUG 18 2016 .SYNOPSIS... A trof of low pressure over the middle of the state will move to the coast Friday morning, then off the coast on Saturday. A cold front will move through from the west on Monday. High pressure will build to the north of the front Tuesday and Wednesday. && .NEAR TERM /THROUGH TONIGHT/... As of 1230 pm Thu... no update needed. The latest sfc analysis is showing the old frontal boundary extending from Texas to southern Virginia...bringing an increase of moisture into region while, the Bermuda high shifted a bit further east. The old boundary will move into western NC and interact with the sfc trough over NC. Both old boundary and sfc trough will gradually shift east today and become closer to the coast...resulting in an increase of scattered showers and thunderstorms this afternoon. However, isolated to scattered showers developed along HWY 264 vicinity this morning due to weak disturbance aloft. Expecting showers and thunderstorms to develop along the seabreeze and interact with the lingering boundaries from this morning's showers first, then the bulk of the rain will come from the old frontal boundary. Have the highest POPs along our western counties with 50% to 30% coast, and 20-30% OBX. Expect high temperatures in the low 90s inland to upper 80 to around 90 along the coast with heat index values btw 98 to 103. && .SHORT TERM /FRIDAY/... As of 230 am Thu...Trof will continue to move further east overnight as will the theta-E ridge, reaching the coast by around 12Z Fri. As a result, slightly higher PoPs forecast for the eastern half of the forecast area. Overnight lows in the mid to upper 70s. && .LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/... As of 245 AM Thu...The upper ridge will continue to gradually weaken yet influence the weather into the weekend. A weak frontal boundary will eventually drift south across eastern NC late week and diminish over the area over the weekend. This is expected to lead to a period of unsettled weather through Sunday. A stronger cold front is expected to move through the region Monday as a progressive and more amplified upper trough briefly suppresses the upper ridge to the Gulf of Mexico region. Noticeably cooler and less humid conditions are expected behind this front for Tuesday and Wednesday as seasonably strong surface high pressure builds over the area. Through Sunday night...A series of increasingly amplified mid level shortwaves will swing across the Great Lakes and New England through the period. Ahead of a weakening cold front, pooled moisture, instability enhanced diurnally, forcing from the shortwaves, and remnant surface boundaries will lead to scattered showers and thunderstorms with locally heavy downpours. Continues to look unsettled through Sunday and will continue to handle with high chance PoPs...with best chances Friday and Saturday. High temperatures are expected to be near seasonal norms with clouds/precipitation acting as a limit. Low temperatures will remain in the muggy 70s. Monday through Wednesday...Finally looks like a break in the persistent hot and humid pattern which has prevailed over the region for much of the summer. A stronger cold front will push through the region Monday. 00z guidance continues to trend slighter faster than previous runs with the frontal passage. So adjusted previous forecast slightly to account for timing. Lowered pops slightly for Monday. The GFS shows some scattered showers/isolated tstms while the ECMWF keeps it dry behind the front. High pressure will build over the area with a northerly flow of drier and cooler air which will result in highs in the lower to middle 80s and lows in the 60s inland. && .AVIATION /17Z THURSDAY THROUGH MONDAY/... Short Term /Through Friday Afternoon/... As of 115 PM...VFR conditions expected through the TAF period for most locations. The only sub-VFR threat will be scattered thunderstorms, which will develop this afternoon and continue this evening. Winds will be out of the SW/S between 5 and 10 kts through the short term. There may be some very patchy fog in places Friday morning, but it shouldn't be enough to impact visibilities. Long Term /Friday through Monday/... As of 245 AM Thu...Scattered showers and thunderstorms along with patchy late night fog/stratus will produce periodic brief occurrences of sub- VFR conditions through the period. && .MARINE... Short Term /through tonight/ As of 1230 pm Thu...no update needed. Marine forecast on track. prev dis...The latest buoy obs are showing W/SW winds 10-15 knots and seas 2-3 ft with occasional 4 footer along the outer periphery of the coastal waters. The Bermuda high will shift a bit further east beginning today as an old frontal boundary and surface trof approaches from the west, reaching the coast Friday morning. Similar wind/sea conditions forecast to continue in the short term...SW 5-15 knots all waters, and 2-4 foot seas for the coastal waters. Long Term /Friday through Monday/... As of 245 AM Thu...SW winds 5-15 knots and seas 2-3 feet Friday and Saturday. The gradient tightens through the day Sunday as a cold front approaches from the west. SW winds increase to around 15 knots by Sunday evening with seas building to 2-4 feet. The cold front will push through the waters Monday with winds becoming northerly 10-15 knots. N/NE winds 10-20 knots will continue Monday night into Tuesday with seas 2-5 feet. The post frontal flow could end up being stronger as some of the models are indicating speeds around 20 KT and would not be surprised if a brief period of 25 KT develops. && .MHX WATCHES/WARNINGS/ADVISORIES... NC...None. MARINE...None. && SYNOPSIS...HSA NEAR TERM...HSA/BM SHORT TERM...HSA LONG TERM...JME/CQD AVIATION...CQD/SGK MARINE...CQD/HSA/BM
Hazardous weather outlook, Aug 18, 3:29 AM EDT, 12 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 329 AM EDT THU AUG 18 2016 NCZ029-044>047-079>081-090>094-190730- MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT- MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO- 329 AM EDT THU AUG 18 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ095-098-103-104-190730- CARTERET-ONSLOW-OUTER BANKS DARE-OUTER BANKS HYDE- 329 AM EDT THU AUG 18 2016 ...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. MODERATE RIP CURRENT RISK. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 18, 2:08 PM EDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
208 PM EDT THU AUG 18 2016
NCZ090>092-098-181900-
ONSLOW-JONES-DUPLIN-LENOIR-
208 PM EDT THU AUG 18 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN DUPLIN...
SOUTH CENTRAL LENOIR...WESTERN ONSLOW AND WEST CENTRAL JONES
COUNTIES...
AT 207 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR KENANSVILLE TO WILLARD. MOVEMENT WAS
EAST AT 20 MPH.
WINDS TO 40 MPH ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
WALLACE...HALF MOON...RICHLANDS...BEULAVILLE...KENANSVILLE...
RICHLANDS SOUTH... ALBERT J ELLIS AIRPORT...GREENEVERS...
PINK HILL AND TEACHEY.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3448 7758 3472 7768 3472 7794 3471 7798
3473 7801 3473 7803 3507 7799 3507 7738
3445 7745
TIME...MOT...LOC 1807Z 278DEG 18KT 3500 7794 3466 7798
5Special weather statement, Aug 18, 2:55 PM EDT, 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 255 PM EDT THU AUG 18 2016 NCZ090>093-098-182000- ONSLOW-JONES-CRAVEN-DUPLIN-LENOIR- 255 PM EDT THU AUG 18 2016 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL DUPLIN...SOUTH CENTRAL LENOIR...NORTHERN ONSLOW...CENTRAL CRAVEN AND JONES COUNTIES... AT 254 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 9 MILES NORTH OF RICHLANDS...OR 15 MILES NORTH OF HALF MOON...MOVING EAST AT 20 MPH. WIND GUSTS UP TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... POLLOCKSVILLE AND TRENTON. SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS... POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. LAT...LON 3490 7771 3513 7764 3517 7707 3484 7711 TIME...MOT...LOC 1854Z 278DEG 18KT 3504 7757 5
Local storm report, Aug 18, 3:29 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
329 PM EDT THU AUG 18 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM TSTM WND DMG 1 S POLLOCKSVILLE 34.99N 77.22W
08/18/2016 JONES NC 911 CALL CENTER
REPORTS OF SEVERAL TREES DOWN ON HIGHWAY 17 NEAR
POLLOCKSVILLE.
&&
EVENT NUMBER MHX1600315
CTCThe office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 2:08 PM EDT | Special Weather Statement | MHX | Duplin, Onslow | 52 min |
| Aug 18, 2:55 PM EDT | Special Weather Statement | MHX | Craven, Jones | 65 min |
| Aug 18, 3:03 PM EDT | Severe Thunderstorm Warning | MHX | Craven, Jones, Onslow | 42 min |
| Aug 18, 3:38 PM EDT | Special Marine Warning | MHX | 67 min | |
| Aug 18, 4:00 PM EDT | Special Marine Warning | MHX | 60 min | |
| Aug 18, 4:01 PM EDT | Special Marine Warning | MHX | 44 min | |
| Aug 18, 4:09 PM EDT | Special Weather Statement | MHX | Carteret, Pamlico | 51 min |
| Aug 18, 4:20 PM EDT | Special Weather Statement | MHX | Dare | 25 min |
| Aug 18, 4:42 PM EDT | Special Marine Warning | MHX | 48 min | |
| Aug 18, 4:56 PM EDT | Special Weather Statement | MHX | Dare | 49 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.